Eleven long-haired Persian crossbreeds (age range, 8 months to 10 years) from Israel with no signs of cerebellar dysfunction or history of neurologic disease developed acute cerebellar signs on recovery from uneventful general anesthesia. Various drug combinations were used, but the only drug used in all 11 cats was ketamine hydrochloride. Three of the cats had received the drug previously with no reported adverse effects. Neurologic deficits consisted of ataxic gait, hypermetria, wide-base stance, tendency to fall, lack of coordination, head and body tremor, and delayed hopping response. Three cats also had a lack of menace response with normal vision. Contacting the owners for this retrospective study revealed that 6 cats were alive but still had abnormal neurologic signs. It was also discovered that 7 of 11 cats were from the same city and 3 were blood relatives. Examination and diagnostic testing of the living cats uncovered no explanation for the clinical signs.

COMMENTARY: The most common causes of cerebellar dysfunction in cats are infection with panleukopenia virus, congenital cerebellar dysfunction, and storage diseases, none of which were found in these cats. The fact that the cats were all Persian crossbreeds and lived in the same small geographic region strongly suggests a genetic component. Given that this phenomenon has not been reported in other areas, it may be unique to a breed-line in Israel. Ketamine hydrochloride is the presumed drug trigger because it was the only drug given to all the cats. The authors postulated that a genetic factor predisposing the cats to an ischemic event and cytotoxicity may be the cause.

Postanesthetic cerebellar dysfunction in cats. Shamir M, Goelman G, Chai O. J VET INTERN MED 18:368-369, 2004.